Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 6, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 23, 2001, 2:50 PM EDT for City of Norfolk, City of Virginia Beach, Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2001, 2:50 PM EDT (18:50 UTC)
- Expired
- Jul 23, 2001, 3:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
The radar
The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 231853 FFWAKQ VAC710-810-231945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 250 PM EDT MON JUL 23 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF NORFOLK IN SOUTHEAST VIRGINIA CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA * UNTIL 345 PM EDT * AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM EXTREME NORTHERN CHESAPEAKE INTO DOWNTOWN NORFOLK...MOVING NORTH 25 MPH. DOPPLER RADAR ESTIMATED 2 TO 3 INCHES OF RAIN FROM THESE STORMS...AND LOCAL OFFICIALS HAVE REPORTED NUMEROUS ROADS COVERED BY 1 TO 2 FEET OF WATER IN PORTIONS OF NORFOLK. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...DOWNTOWN NORFOLK...KEMPSVILLE...OCEAN VIEW... NORFOLK INTERNATIONAL AIRPORT...NORFOLK NAS AND NORVIEW. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ 25 &&
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:35 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 23, 2:35 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 235 PM EDT MON JUL 23 2001 TRPCL AMS FIRMLY IN PLC OVR FA...HARD TO REALLY PINPOINT SYS THAT WL CAUSE WDSPD RA NEXT 2 DAYS. APRS THAT ANOTHER SURGE FM THE S HEADED THIS WAY FOR TUE...B4 ATLC RDG FINALLY WINS OUT (AT LEAST FOR A DAY). DIFFICULT TO GO BONKERS ON POPS IN THESE SITUATIONS - SINCE BULK PCPN DIURNALLY DRIVEN...ALTHOUGH WILL HV AT LEAST HI CHC POPS IN FOR TUE (ESP SRN/SE SXNS)...THEN A SLGT TREND DN ON WED AS LLVL FLO MR SWLY. WITH PWS AOA 2.0 IN...LIKELY WL BE LCLLY HVY RA FM ANY CNVTN. CDFNT FM THE NW SLOLY SAGS SE NEXT CPL DAYS...THEN ENTERS RGN THU. STILL PLNTY OF DEBATE OVR WHETHER FNT SINKS FAR ENUF S BY WKND TO GIVE US DRY CONDS. AS PTRN ALOFT CONTS TO MODIFY (I.E. ATLC RDG BEGINNING TO EXERT ITSELF MR AND MR WITH TM)...NOT SURE THIS TM ARND WL BE LIKE THE LAST CPL...WHR MUCH DRIER/COOLER AMS WON OUT. WL KP UNSETTLED CONDS IN FOR FRI/SAT...AND WUD NOT BE SURPRISED TO SEE ANY BRK FM THE HUMIDITY (OVR THE WKND/ERY NEXT WK) BE VRY BRIEF (IF AT ALL). FCSTID = 25 SBY 72 88 72 90 / 20 30 30 30 OXB 72 84 72 87 / 20 30 30 30 ECG 75 88 75 90 / 50 50 40 30 ORF 75 88 75 90 / 50 50 40 30 PHF 73 88 73 90 / 40 40 40 30 AKQ 73 88 73 90 / 40 40 40 30 RIC 72 88 72 90 / 30 40 40 30 FVX 72 88 71 90 / 20 40 40 30 .AKQ... MD...NONE.G NC...NONE. VA...NONE.
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.